Outpatient Addiction Treatment Using Suboxone
fentanyl-laced-pills-increasingly-a-danger-to-young-people

Fentanyl-Laced Pills Increasingly a Danger to Young People

Fentanyl-laced pills are increasingly causing overdoses among young people throughout the country as well as in North Carolina, and it seems the threat is spreading rather than going away.

Students in the state say they’re able to get them almost everywhere, sold as “Perc’s” or “M30s” – blue pills that purport to be Oxycontin, Percocet, Adderall, or other drugs. They usually only contain fentanyl. And they’re as cheap as $7 a pill, easy to get at school or online, and highly addictive no matter what age, gender, or race a person happens to be. And the addiction is coming for people who are younger and younger, leaving deaths in its wake.

Young Lives Continue to Be Lost

On Sept. 13, 2023, Christopher Ramirez spoke to a panel about his son’s abrupt death after taking a pill that contained fentanyl. His son, Laird Ramirez, 17, wrestled at Hough High School in Cornelius, North Carolina. At the same school, multiple students had been in drug rehab programs and spoke about how they bought and used fentanyl-laced pills in bathrooms and cafeteria. For some students rushed to the ER and treated with NARCAN, the overdose is a wake-up call. For others, it’s a death sentence.

The dangers and prevalence of fentanyl-laced pills and other opioids seem to have touched every corner of America, with North Carolina being no exception. In Mecklenburg alone, there are at least seven overdoses called to 911 daily. These people usually survive through the help of ER staff. Other people are found too late. The cases have increased by 20% compared to just 18 months ago.

Between 2022 and 2023, Charlotte-Mecklenburg Schools reported over 700 drug incidents; many were opioids, and sometimes they happened in junior high school and elementary schools, according to the Charlotte Observer.

Many students spoken to about drug use claimed they had no idea drugs were tainted with fentanyl.

Fentanyl-Laced Pills Combined with Other Drugs Can Also Be Fatal

Many young people do know that they are using fentanyl and often don’t know how to stop using it. Fentanyl-laced pills are usually advertised as something else entirely - such as Percocet, Molly, or Xanax. Many young people are not aware of all the risks.

Many teens with a substance use disorder are self-medicating a co-occurring mental health disorder.

When fentanyl is combined with other drugs, such as benzodiazepines or psychotropic medications, the risk of overdose increases significantly. Both fentanyl and benzodiazepines depress the central nervous system, and their combination can lead to a synergistic effect, intensifying respiratory depression and sedation. This is a dangerous cocktail that can be lethal, especially for individuals who are not aware of the potential drug interactions.

Biden Administration: More Awareness is Still Needed

To address the issue of fentanyl-laced pills issue, education, and awareness campaigns are crucial. The Biden Administration recently sent a letter to educators explaining the nature of the opioid epidemic.

Teens are overdosing at record numbers, and families do not have the information they need to help prevent drug abuse. Naloxone also needs to be readily available.

“Studies show that naloxone access can reduce overdose death rates, that its availability does not lead to increases in youth drug use, and that it causes no harm if used on a person who is not overdosing on opioids. It is important to note that individuals should not be afraid to administer naloxone, as most states have Good Samaritan Laws protecting bystanders who aid at the scene of an overdose. Our schools are on the frontlines of this epidemic, but our teachers and students can be equipped with tools to save lives,” the letter explained.

For family members and friends, fentanyl education is crucial. Parents and other relatives need to be able to talk to their children about the risks associated with purchasing drugs on social media and the potential dangers of counterfeit pills. Just one pill can kill somebody.

There are also harm-reduction methods to prevent drug users from dying from fentanyl-laced pills. Naloxone, an opioid-reversal drug, is available at most schools and public libraries. You can also buy it over the counter in many North Carolina pharmacies.

Healthcare professionals should be mindful of discussing the risks of taking pills, fentanyl-laced pills, and other substance use, especially when prescribing medications that may interact negatively with illicit substances, such as anxiety medications. Young people may not realize that their underlying health issues make them more at risk for an overdose. Parents can work with doctors to help their children get the information they need to stay safe.

Getting Help for Opioid Use Disorder

If you or somebody you love has a problem with fentanyl or any other opioids, we're here to help. When appropriate, we offer treatment for people in North Carolina, including Medication-Assisted Treatment. Please give us a call to learn more about your options.

If you are in need of help, please call us at: 910-295-7246 or message us.

Tags

Categories

Contact Solas Health

Our mission is to improve lives and help you get better.

Addiction, pain, and mental health challenges interfere with the joys of living, but we can help. Dr. Corrigan, and the whole team at Solas Health, will help.

If you are in need of help, please call us at: 910-295-7246 or message us.

Inner Page Form

Contact Form

chevron-down